Maximum likelihood estimation of mortality and growth with individual variability from multiple length-frequency data

Wang, Y. G. & Ellis, N. (2005) Maximum likelihood estimation of mortality and growth with individual variability from multiple length-frequency data. Fishery Bulletin, 103(2), pp. 380-391.

View at publisher (open access)


We consider estimation of mortality rates and growth parameters from length-frequency data of a fish stock and derive the underlying length distribution of the population and the catch when there is individual variability in the von Bertalanffy growth parameter L-infinity. The model is flexible enough to accommodate 1) any recruitment pattern as a function of both time and length, 2) length-specific selectivity, and 3) varying fishing effort over time. The maximum likelihood method gives consistent estimates, provided the underlying distribution for individual variation in growth is correctly specified. Simulation results indicate that our method is reasonably robust to violations in the assumptions. The method is applied to tiger prawn data (Penaeus semisulcatus) to obtain estimates of natural and fishing mortality.

Impact and interest:

12 citations in Scopus
Search Google Scholar™
10 citations in Web of Science®

Citation counts are sourced monthly from Scopus and Web of Science® citation databases.

These databases contain citations from different subsets of available publications and different time periods and thus the citation count from each is usually different. Some works are not in either database and no count is displayed. Scopus includes citations from articles published in 1996 onwards, and Web of Science® generally from 1980 onwards.

Citations counts from the Google Scholar™ indexing service can be viewed at the linked Google Scholar™ search.

ID Code: 90502
Item Type: Journal Article
Refereed: No
Additional Information: ISI Document Delivery No.: 927BG
Times Cited: 10
Cited Reference Count: 27
Wang, YG Ellis, N
Natl marine fisheries service scientific publ office
Keywords: penaeus-semisulcatus, model, parameters, recruitment, fishery, prawn, rates, size, age
ISSN: 0090-0656
Copyright Owner: Copyright U.S. Dept. of Commerce, NOAA NMFS Scientific Publications Office
Deposited On: 18 Nov 2015 04:27
Last Modified: 18 Nov 2015 04:28

Export: EndNote | Dublin Core | BibTeX

Repository Staff Only: item control page